HowToTakePills©

What color is your urine - and why? - (12/17/2019)

By Dr. Ron Gasbarro

Mr. Turner was in the pharmacy getting a prescription filled. “Do not be alarmed if your urine turns brown with this drug. The color changes because the liver breaks down the drug so the kidneys can eliminate it. Nothing to be concerned about,” the pharmacist said. “I’m glad you warned me,” replied Mr. Turner. “I might have thought it was blood and panicked!”

Face it: Most medications come with side effects, like nausea, vomiting, constipation, rash, and fever. Many are transient and disappear after a short while. Some are serious, like muscle weakness and pain, tendonitis, and allergic reactions. And some are surprising, such as those drugs that change the color of urine. Imagine waking up at 3 AM to go to the bathroom, and your urine is not the color you expect. Should you call 911 or go screaming into the night?   

Let’s start with the color of normal urine and why. The body produces urine as a way to rid itself of toxins and other natural wastes. Normal, healthy urine is pale yellow. Why? The body renews red blood cells (erythrocytes) by the millions each day and must discard the old blood cells. Within each erythrocyte is bilirubin, an orange-yellow pigment formed in the liver by the breakdown of hemoglobin. Hemoglobin is a red protein that transports oxygen throughout the circulatory system. The bowel excretes the majority of bilirubin and gives feces its color. However, the kidneys collect some bilirubin, reducing it to urobilin. This substance – also known as urochrome – provides the urine with its pale yellow hue.  

When is urine too yellow? If one is dehydrated or sweats profusely, the urine becomes more concentrated with higher amounts of bilirubin by-products. The B vitamins can also give urine a yellowy-reddish tint, which is normal. 

Urine color can also indicate your general health or the medications you are taking. In Mr. Turner’s case, for instance, his physician prescribed him metronidazole (Flagyl®) for a stomach problem. This antibiotic, as well as, phenytoin (Dilantin®), certain antipsychotic drugs, and senna-containing laxatives such as Senokot® can give the urine a brownish tint. Green urine, you say? Phenol-containing drugs, such as those used for a sore throat, some antidepressants, and dyes in food, can give your pee a hint of chartreuse. Medications that can turn urine orange include phenazopyridine (Pyridium®) used for urinary tract infections. Also, the anti-inflammatory sulfasalazine (Azulfidine®), some laxatives, and certain drugs used to fight cancer cause color your urine orange. 

Eating blackberries or beets can cause red urine. Ibuprofen and warfarin (Coumadin®) are drugs that may turn the urine red. A tumor in the genitourinary tract can also cause this change. Sometimes blood appears in the urine. An injury, menstruation, a sexually transmitted infection, or a kidney infection can involve blood in the urine. Brown urine is one most common signs of hepatitis, typically caused by a viral infection within the liver.

Most likely, a change in urine color is temporary. However, check with a healthcare professional if any discoloration lasts longer than 72 hours or is accompanied by other symptoms, such as pain or irritation. 

Ron Gasbarro, PharmD, is a registered pharmacist, medical writer, and principal at Rx-Press.com. 



Show All News Headlines


Click Here For HowToTakePills© Archive